Management of Loss of Appetite

Nutrition and Cancer: Nutritional Management of Loss of Appetite

Nutritional management of treatment side effects

There is more to nutrition during cancer and cancer therapy than getting enough calories and protein. The foods you choose also help you cope with side effects, such as loss of appetite, nausea, vomiting, diarrhea, chewing and swallowing difficulties, and taste changes.

As each person's individual medical profile and diagnosis is different, so is his or her reaction to treatment. Side effects may be severe, mild, or absent. Be sure to discuss with your cancer care team possible side effects of treatment before the treatment begins.

Nutritional management of loss of appetite

There are many things that cause a loss of appetite. Nausea, vomiting, or changes in food’s taste or smell all may contribute to a person losing his or her appetite. Sometimes, the cancer treatment itself will make you feel like not eating. Your emotional state and how you cope with your cancer may also cause a loss of appetite. Talk to your doctor about these things because, in addition to the eating and nutrition tips here, there may be medications or other suggestions that will help you. Suggestions for managing a loss of appetite include the following:

Click here to view the
Online Resources of Cancer Center

 

Top of Page return to top of page